Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 8, 2017, 2:21 PM CDT for Russell County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 8, 2017, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 80 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WWUS84 KBMX 081921
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT SAT JUL 8 2017
ALZ048-082000-
Russell AL-
221 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 300
PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russell County Sports Complex, or 12 miles southwest of Phenix City,
moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3221 8498
3220 8496 3218 8501 3216 8503 3215 8509
3232 8523 3243 8497 3242 8496 3241 8498
3239 8497 3238 8499 3238 8497 3237 8499
3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 1921Z 259DEG 13KT 3230 8512
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:38 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 8, 12:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1238 PM CDT Sat Jul 8 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... MESOSCALE UPDATE. Sounding analysis: 12Z BMX sounding indicates a drier profile from 700 mb and aloft compared to the last two days. Precipitable water value of 1.71 inches is lower than the reading of 1.77 yesterday at this time. The sounding contains a subsidence inversion around 650 mb followed by two dryer layers further aloft. Already at 12Z the surface-based Convective Available Potential Energy (CAPE) was just over 1800 J/kg with forecast CAPE values around 3500 J/kg expected. The wind profile features a general unidirectional flow from the west with more of a north of due west profile above 380 mb. Wind speeds are relatively light through the column, ranging from to to 25 knots. Weak velocities and little deviation in heading results in bulk shear values less than 15 knots with Storm Relative Helicity (SRH) values less than 30 m2/s2 in the 0-1 and 0-2 km layers off of the surface. Surface/radar/satellite analysis: At 12Z identifies several low-level boundaries across the forecast area resulting from convection over the past few days. It appears that the earlier thunderstorm activity in Dallas County was supported by a low level boundary moving south that extended from north of Meridian, MS east toward Prattville in Autauga County. A developing shower in Sumter County appears to be developing along this boundary as well. Another southward moving boundary was identified stretching from near Columbus, MS east across central Tuscaloosa County and further east across northern Bibb and Shelby County and extended further east across southern Talladega County and into Clay and Randolph County. Radar is best depicting an outflow boundary from overnight convection to our northwest over the Mid South region where a Mesoscale Convective System (MCS) is ongoing across Arkansas. This activity is occurring to the southeast of a cold front that extends from central Oklahoma through northwest Arkansas and into the Ohio River Valley region. Enhanced near and short term discussion: Cloud cover was evident in visible satellite images across all but our southwest and far southeast counties this morning. Lower clouds with some patchy areas of fog exist, particularly across our northeast counties. Expect skies to gradually clear with improved visibilities as vertical mixing occurs through mid morning. Strong surface insolation is forecast that will yield high temperatures generally around 90 this afternoon. The atmosphere will become quite unstable with forecast Convective Available Potential Energy (CAPE) values approaching 3500 toward mid afternoon. The combination of low level boundaries and the gradual approach of the cold front from the northwest will encourage thunderstorm development from late this morning through much of the afternoon and into the evening hours. The drier air aloft in the sounding will support a risk for damaging winds by wet microbursts in the stronger convective activity today as downdraft CAPE values are over 1200 J/kg. The sounding profile is indicative of a Moderate Risk for wet microbursts today. The risk of falling trees will continue today with sub- severe criteria wind speeds being sufficient to down trees as root systems struggle to maintain grip in the saturated soils. Convective organization and storm mode will be hampered by low bulk shear values and low-level storm rotation potential will be minimal given low background SRH values. Storm mode will favor isolated storms, however, some linear formations may develop along and ahead of existing low-level boundaries. Localized heavy rainfall due to precipitable water values over 1.70 inches is expected along with relatively slow storm motions between 10 and 20 knots expected per multi-model analysis of derived storm motion vectors. Ponding of water and localized flooding in urban and poor drainage areas will be possible today. 05 .LONG TERM... Sunday through Saturday. An amplified pattern continues for the second half of the weekend with ridging over the Western US and a trough through the Great Lakes and Central Appalachians. The frontal boundary that moves through today will be stretched across Southern GA and Southern AL by Sunday. Have kept chance PoPs in the forecast Sunday and Monday for areas roughly south and east of the I-85 corridor. The remainder of Central AL should remain dry as high pressure builds in the low levels. On Tuesday, the troughing begins to flatten as low level ridging builds in across the Southeastern US under zonal flow aloft. This allows the weak frontal boundary to push back northward slightly with southerly flow returning to Central AL. Therefore, scattered showers/storms will work their way back across the area Tuesday through Saturday. Have put in 30% PoPs in the forecast as storms should remain scattered in coverage each afternoon. I have edged temperatures higher on Thursday afternoon from previous forecasts. Latest GFS is coming in significantly warmer and the EC is trending slightly warmer for afternoon highs. The surface high is forecast to build eastward slightly and slide directly over Central AL on Thursday. Latest GEFs has the SLP being over the max climatology at 2.8 standard deviations above the mean. The NAEFs doesn't show this, likely due to the Canadian solutions coming in cooler. Forecasted 1000-850mb thickness would support highs in the upper 90s. I'm not willing to bite on the operational GFS solution since it's very much an outlier at this point and doesn't line up well with the thickness values. However, with the ensemble members hinting at an anomalous pattern and the EC trending warmer, I can't fully ignore it. Will need to follow model trends in coming days to see whether the forecast needs to be bumped up any higher. Aside from Thursday, the upcoming week looks to be fairly normal with near-average diurnal temperature ranges and precip chances. 25/Owen && .AVIATION... 18Z TAF Discussion. Sct to numerous tstms will occur over central Alabama thru 02z as an upper level short wave trof interacts with a moist and unstable air mass. The storms will contain wind gusts arnd 35 knots and very heavy rainfall reducing vsbys blo 1 mile. The convective activity will have the highest areal coverage along the I-20 corridor thu 22z, and then shift southward into south central Alabama. Expect only isolated convection after 02z. A low level trof will push southward into north Alabama by 06z. Drier air behind the trof will prevent any low cloud or fog issues across the northern TAF sites overnight, but some lcl ifr cig/vsbys possible at KMGM and KTOI after 09z. 58/rose && .FIRE WEATHER... Main trough axis slides through today with better than normal rain chances for the counties between I-59 and I-85. Not a complete washout but a good chance at seeing scattered thunderstorms. Scattered showers and storms each afternoon/evening with the typical summertime pattern. There are no fire weather concerns due to summertime humidity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 87 69 90 73 / 20 0 0 10 10 Anniston 70 87 69 90 74 / 30 0 10 10 10 Birmingham 71 88 72 91 75 / 30 0 10 10 10 Tuscaloosa 71 90 73 93 75 / 30 10 10 10 10 Calera 72 88 72 91 75 / 30 10 10 20 10 Auburn 72 89 75 88 76 / 30 30 30 40 20 Montgomery 75 91 74 91 76 / 40 20 20 40 20 Troy 72 88 75 88 76 / 40 50 30 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 8, 11:54 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1154 AM CDT Sat Jul 8 2017 ALZ011>015-017>050-092000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1154 AM CDT Sat Jul 8 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated severe thunderstorms are possible across all of Central Alabama through 9 PM. The main threat will be damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and early evening.
In the hours before
Special weather statement, Jul 8, 1:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
137 PM CDT SAT JUL 8 2017
ALZ019-027-081900-
Calhoun AL-Talladega AL-
137 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA AND
SOUTHWESTERN CALHOUN COUNTIES UNTIL 200 PM CDT...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 10 miles northwest of Cobb Town, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Lincoln, Weaver, Riverside, Ohatchee, Hobson City,
Honda Manufacturing Of Alabama, Anniston Regional Airport, Oxford
Lake, Blue Mountain, Bynum, Alexandria, Jacksonville State University
and Anniston Army Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8572 3360 8573 3360 8574 3356 8575
3356 8579 3355 8580 3361 8620 3362 8617
3364 8617 3369 8620 3370 8618 3368 8617
3367 8615 3371 8614 3371 8613 3373 8611
3377 8604 3379 8605
TIME...MOT...LOC 1837Z 274DEG 11KT 3371 8603
JH/05Special weather statement, Jul 8, 1:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
141 PM CDT SAT JUL 8 2017
ALZ030>034-039-081915-
Greene AL-Hale AL-Bibb AL-Sumter AL-Marengo AL-Perry AL-
141 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...NORTHERN
PERRY...SOUTHERN GREENE...HALE...SOUTHWESTERN BIBB AND SUMTER
COUNTIES UNTIL 215 PM CDT...
At 141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Greensboro to near Demopolis
to near Kinterbish. Movement was southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Demopolis, Marion, Livingston, Eutaw, York, Greensboro, Linden, Cuba,
Jefferson, Moundville, Forkland, Akron, Boligee, Epes, Newbern,
Myrtlewood, Faunsdale, Thornhill, Boyd and Mertz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3260 8839 3274 8819 3301 8760 3301 8750
3278 8702 3242 8761 3222 8801 3228 8802
3230 8798 3230 8794 3228 8794 3229 8793
3231 8793 3231 8842
TIME...MOT...LOC 1841Z 301DEG 19KT 3281 8756 3257 8790 3238 8830
JH/05Special weather statement, Jul 8, 2:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
215 PM CDT SAT JUL 8 2017
ALZ027-082000-
Talladega AL-
215 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 300 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talladega Superspeedway, or 7 miles north of Talladega, moving
southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Talladega, Lincoln, Munford, Waldo, Talladega Superspeedway, Grant
Town, Talladega Municipal Airport, Camp Mac, Jackson Shoals,
Ironaton, Jenifer and Howells Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8585 3350 8590 3346 8590 3345 8592
3340 8592 3340 8594 3338 8594 3338 8598
3337 8598 3351 8620 3362 8611 3352 8583
TIME...MOT...LOC 1915Z 310DEG 14KT 3355 8610
87/GRANTHAMSpecial weather statement, Jul 8, 2:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
217 PM CDT SAT JUL 8 2017
ALZ037-082000-
Tallapoosa AL-
217 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLAPOOSA COUNTY
UNTIL 300 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillabee Creek, or 8 miles east of Alexander City, moving east at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksons' Gap, New Site, Hillabee Creek, Daviston, Eagle Creek,
Horseshoe Bend and Horseshoe Bend National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3285 8560 3293 8589 3306 8585 3305 8559
3302 8559
TIME...MOT...LOC 1917Z 281DEG 14KT 3297 8580
87/GRANTHAMSpecial weather statement, Jul 8, 2:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
219 PM CDT SAT JUL 8 2017
ALZ039-082000-
Marengo AL-
219 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 300
PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Demopolis, Linden, Jefferson, Thomaston, Sweet Water, Dayton, Freddie
Jones Field, Pin Hook, Consul, Miller, Chickasaw State Park,
Providence, Old Spring Hill, Octagon, Calvary, Us 80 And Al 28,
Demopolis Municipal Airport and Demopolis Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3246 8796 3252 8791 3252 8785 3254 8785
3255 8783 3254 8782 3252 8782 3252 8778
3227 8749 3227 8751 3209 8786 3228 8794
3229 8793 3230 8793 3229 8794 3230 8795
3231 8793 3233 8796 3245 8801
TIME...MOT...LOC 1919Z 329DEG 25KT 3237 8783
87/GRANTHAMSpecial weather statement, Jul 8, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT SAT JUL 8 2017
ALZ048-082000-
Russell AL-
221 PM CDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 300
PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russell County Sports Complex, or 12 miles southwest of Phenix City,
moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3221 8498
3220 8496 3218 8501 3216 8503 3215 8509
3232 8523 3243 8497 3242 8496 3241 8498
3239 8497 3238 8499 3238 8497 3237 8499
3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 1921Z 259DEG 13KT 3230 8512
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:18 AM CDT | Special Weather Statement | BMX | Fayette | 27 min |
| Jul 8, 10:40 AM CDT | Special Weather Statement | BMX | Fayette | 50 min |
| Jul 8, 11:06 AM CDT | Special Weather Statement | BMX | Lamar | 24 min |
| Jul 8, 11:26 AM CDT | Special Weather Statement | BMX | Fayette, Lamar | 34 min |
| Jul 8, 11:34 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar | 116 min |
| Jul 8, 11:56 AM CDT | Special Weather Statement | BMX | Fayette, Pickens | 34 min |
| Jul 8, 12:19 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 26 min |
| Jul 8, 12:37 PM CDT | Special Weather Statement | BMX | Greene, Pickens | 23 min |
| Jul 8, 12:44 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 31 min |
| Jul 8, 12:58 PM CDT | Special Weather Statement | BMX | Greene | 17 min |
| Jul 8, 1:12 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 33 min |
| Jul 8, 1:31 PM CDT | Special Weather Statement | BMX | Barbour | 44 min |
| Jul 8, 1:37 PM CDT | Special Weather Statement | BMX | Calhoun | 23 min |
| Jul 8, 1:41 PM CDT | Special Weather Statement | BMX | Hale, Perry, Sumter | 34 min |
| Jul 8, 2:15 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Jul 8, 2:17 PM CDT | Special Weather Statement | BMX | Tallapoosa | 43 min |
| Jul 8, 2:19 PM CDT | Special Weather Statement | BMX | Marengo | 41 min |
| Jul 8, 2:42 PM CDT | Special Weather Statement | BMX | Pike | 33 min |
| Jul 8, 3:45 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| Jul 8, 3:48 PM CDT | Special Weather Statement | BMX | Pike | 42 min |
| Jul 8, 4:35 PM CDT | Special Weather Statement | BMX | Bullock | 40 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.